Alert archive / New Mexico / Flash Flood Warnings in 2005
Flash Flood Warning 68, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 13, 2005, 6:05 PM MDT for Lea County, New Mexico. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2005, 6:05 PM MDT (00:05 UTC)
- Expired
- Aug 13, 2005, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Lubbock radar (KLBB), 172 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:10 PM MDT | FLASH FLOOD | Lovington, NM | WATER OVER SEVERAL STREETS. WATER HIGH ENOUGH TO COVER THE HOODS OF CARS. |
| Aug 13, 6:35 PM MDT | FLASH FLOOD | Lovington, NM | HIGH WATER RESCUES ONGOING. |
| Aug 13, 7:35 PM MDT | FLASH FLOOD | Lovington, NM | BUSINESSES FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 140007
FFWMAF
NMC025-140300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM MDT SAT AUG 13 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 900 PM MDT
* AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
AN AREA OF THUNDERSTORMS FROM GLADIOLA TO LOVINGTON CAPABLE OF
PRODUCING FLASH FLOODING. THESE THUNDERSTORMS ARE MOVING SLOWLY
EAST AROUND 10 MPH.
FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3264 10377 3270 10349 3287 10308 3308 10308
3353 10307 3354 10367 3336 10370 3297 10371
3295 10378
$$4 follow-up statements
000
WGUS74 KMAF 140017
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM CDT SAT AUG 13 2005
NMC025-140300-
LEA-
613 PM MDT SAT AUG 13 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHERN LEA COUNTY...
...VERY DANGEROUS FLASH FLOOD SITUATION IN LOVINGTON...
AT 609 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD
FLOODING IN LOVINGTON. WATER WAS REPORTED OVER THE HOODS OF VEHICLES
AT MAIN AND WASHINGTON WITH ADDITIONAL HIGH WATER OVER THE
INTERSECTION OF LOVE AND WASHINGTON...AND ALONG AVENUE D FROM LOVE
TO COMMERCIAL STREETS.
TRAVEL IN AND AROUND THE TOWN OF LOVINGTON IS DISCOURAGED.
LAT...LON 3264 10377 3270 10349 3287 10308 3308 10308
3353 10307 3354 10367 3336 10370 3297 10371
3295 10378
$$000
WGUS74 KMAF 140036
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT SAT AUG 13 2005
NMC025-140300-
LEA-
632 PM MDT SAT AUG 13 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHERN LEA COUNTY...
...A VERY DANGEROUS FLASH FLOOD SITUATION CONTINUES IN LOVINGTON...
AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINFALL OVER LOVINGTON.
LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT LIFE THREATENING FLASH
FLOODING CONDITIONS ACROSS THE CITY WITH MOTORISTS STRANDED
THROUGHOUT THE CITY.
THIS IS A VERY DANGEROUS SITUATION. TRAVEL IN AND AROUND LOVINGTON
IS STRONGLY DISCOURAGED. TURN AROUND... DONT DROWN.
LAT...LON 3264 10377 3270 10349 3287 10308 3308 10308 3353 10307
3354 10367 3336 10370 3297 10371 3295 10378
$$000
WGUS74 KMAF 140056
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT SAT AUG 13 2005
NMC025-140300-
LEA-
652 PM MDT SAT AUG 13 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHERN LEA COUNTY...
...VERY DANGEROUS FLASH FLOODING SITUATION CONTINUES IN LOVINGTON...
AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT TORRENTIAL RAINFALL WAS BEGINNING TO MOVE EAST OF LOVINGTON.
ALTHOUGH HEAVY RAIN WILL BEGIN TO SUBSIDE BY 730 PM MDT...LIFE
THREATENING FLASH FLOOD CONDITIONS WILL PERSIST AS RUNOFF FROM THIS
EVENING/S RAIN CONTINUES THROUGH CITY STREETS.
TRAVEL IN AND AROUND LOVINGTON IS STRONGLY DISCOURAGED. LOCAL
OFFICIALS HAVE REPORTED WIDESPREAD HIGH WATER RESCUES. TURN
AROUND...DON/T DROWN.
LAT...LON 3264 10377 3270 10349 3287 10308 3308 10308 3354 10367
3336 10370 3297 10371 3295 10378
$$000
WGUS74 KMAF 140211
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT SAT AUG 13 2005
NMC025-140300-
LEA-
807 PM MDT SAT AUG 13 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHERN LEA COUNTY...
AT 905 PM CDT...LOCAL LAW ENFORCEMENT AND THE PUBLIC REPORTED THAT
SEVERAL CITY STREETS WERE INUNDATED BY FLOOD WATERS IN HOBBS.
AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED VERY
HEAVY RAINFALL OCCURRING ALONG A LINE FROM HOBBS TO EUNICE. THE
THREAT OF ADDITIONAL FLASH FLOODING WILL INCREASE IN THE EUNICE
VICINITY BY 9 PM MDT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TURN AROUND...DON/T DROWN.
LAT...LON 3264 10378 3253 10370 3202 10370 3201 10306
3287 10308 3270 10349
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:41 PM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 13, 1:41 PM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SAT AUG 13 2005
.SHORT TERM...
POSSIBILITY OF PRECIPITATION IS HIGH FOR THE REMAINDER OF THE
AFTERNOON INTO TONIGHT AS DAYTIME HEATING... ABUNDANT MOISTURE... AND
REMAINING BOUNDARIES FROM LAST NIGHTS STORMS INTERACT TO INITIATE
STORMS. LOOK FOR LOW LEVEL WINDS TO CONTINUE TO BRING UP GULF
MOISTURE WHILE MID TO UPPER LEVEL WINDS BRING UP PACIFIC MOISTURE.
KMAF 12Z PRECIPITABLE WATER THIS MORNING WAS 1.56 INCHES. COMBINING
THE MOISTURE AND EXPECTED LOW LEVEL CONVERGENCE ACROSS MUCH OF THE
AREA HAVE KEPT PREVIOUS FORECASTS LIKELY POPS IN THE NORTH
DECREASING TO CHANCE POPS ACROSS THE CENTRAL CWA. NORTHERN ZONES
ARE FAVORED AS FRONT APPROACHES THE AREA... CONVECTION WILL LIKELY
OCCUR AHEAD OF THE FRONT. HEAVY RAIN WILL BE POSSIBLE GIVEN ABOVE
AVERAGE KMAF MORNING AND AREA MODEL SOUNDING PWAT VALUES OF GREATER
THAN 1.5 INCHES.
PORTIONS OF LEA... ANDREWS... AND SCURRY COUNTIES RECEIVED HEAVY
RAIN OVER THE PAST 24 HOURS. IF STORMS DEVELOP OVER THESE AREAS
WILL BE CONCERNED WITH FLASH FLOODING... BELIEVE MAIN HEAVY RAIN
THREAT WILL BE SUNDAY SO WILL ONLY HIGHLIGHT POTENTIAL TONIGHT IN
HWO.
.LONG TERM...
LIKE THE GFS HANDLING OF THE FRONT BRINGING IT THROUGH QUICKER
SUNDAY AS WIDESPREAD CONVECTION SHOULD AID ITS PROGRESS AND GFS
HAS PERFORMED BETTER THE LAST FEW FRONTS. THE COMBINATION OF
A DECENT LOW LEVEL FOCUS AND POTENT SHORTWAVES MAKE HEAVY RAINFALL
A CONCERN SUNDAY AND SUNDAY NIGHT ACROSS THE COUNTY WARNING AREA. WILL
THEREFORE ISSUE A FLASH FLOOD WATCH SUNDAY AND SUNDAY NIGHT AREAWIDE.
BUMPED POPS INTO THE LIKELY CATEGORY MANY AREAS SUNDAY AND SUNDAY
NIGHT.
ANOTHER SHORTWAVE TROUGH IN THE MID LEVEL FLOW WILL INTERACT WITH
AN UNSTABLE AIRMASS AND RESULT IN CHANCE POPS MONDAY. BY TUESDAY
THE UPPER RIDGE TO THE EAST BEGINS TO BUILD WESTWARD A BIT BUT
A SHEAR AXIS/COL REGION WILL EXIST AND INTERACT WITH AN UNSTABLE
AIR MASS. WILL CONTINUE CHANCE POPS TUESDAY.
BY WEDNESDAY THROUGH FRIDAY THE POPS SHOULD SHIFT TO THE WESTERN
HALF OF THE COUNTY WARNING AREA AS THE UPPER RIDGE CONTINUES TO
BUILD WESTWARD. WENT WITH SLIGHT POPS ACROSS THE HIGHER TERRAIN
AND ADJACENT PLAINS IN THE LOW LEVEL CONVERGENCE MAXIMUM.
THE LATER HALF OF NEXT WEEK WILL NEED TO BE WATCHED FOR THE NEXT
NORTHERN STREAM COLD FRONT.
COOLED HIGH TEMPERATURES SUNDAY AND MONDAY DUE TO SIGNIFICANT CLOUD
COVER AND PRECIPITATION EXPECTED. BEEFED UP QPF GRIDS SUNDAY AND
SUNDAY NIGHT. WENT WITH THE MAV SURFACE WINDS THROUGH MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 84 68 86 / 50 70 70 50
CARLSBAD NM 67 83 67 87 / 50 70 50 40
DRYDEN TX 71 89 70 88 / 30 40 70 50
FORT STOCKTON TX 70 86 68 86 / 40 70 70 50
GUADALUPE PASS TX 65 77 63 82 / 50 70 50 40
HOBBS NM 68 81 66 86 / 50 70 50 40
MARFA TX 60 80 59 82 / 30 70 60 50
MIDLAND INTL AIRPORT TX 69 84 68 87 / 50 70 70 50
ODESSA TX 70 86 69 90 / 50 70 70 50
WINK TX 71 91 70 92 / 50 70 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 AM MDT SUNDAY TO 6 AM MDT MONDAY FOR THE
FOLLOWING ZONES: CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY TO 7 AM CDT MONDAY FOR THE
FOLLOWING ZONES: ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...AND WINKLER.
&&
72/12Hazardous weather outlook, Aug 13, 1:50 PM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT SAT AUG 13 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 250 PM CDT SAT AUG 13 2005 /150 PM MDT SAT AUG 13 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE THE POTENTIAL FOR HEAVY RAINFALL. A FEW OF THESE STORMS MAY ALSO BECOME SEVERE WITH HAIL TO QUARTER SIZE AND 60 MPH WIND. THE GREATEST THREAT OF FLASH FLOODING TONIGHT WILL BE ACROSS SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA SUNDAY AND SUNDAY NIGHT. FLASH FLOODING WILL BE POSSIBLE AREAWIDE ON SUNDAY. THE POSSIBILITY OF HAZARDOUS WEATHER THROUGH THE REMAINDER OF THE WEEK IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING GENERALLY ALONG AND NORTH OF THE PECOS RIVER. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 13, 3:33 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT SAT AUG 13 2005 TXZ062-132230- MIDLAND- 433 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN MIDLAND COUNTY. A DEVELOPING STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF VALLEY VIEW AT 433 PM CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM MAY PRODUCE SMALL HAIL AND LOCALLY STRONG WIND GUSTS TO 55 MPH. PEOPLE IN NORTHEASTERN MIDLAND COUNTY...INCLUDING THE CITY OF MIDLAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 13, 4:31 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 531 PM CDT SAT AUG 13 2005 TXZ063-132330- GLASSCOCK- 531 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN GLASSCOCK COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER ST. LAWRENCE AT 531 PM CDT... MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHEASTERN GLASSCOCK COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 13, 4:33 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 533 PM CDT SAT AUG 13 2005 TXZ061-132330- ECTOR- 533 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN ECTOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF NORTH COWDEN AT 533 PM CDT...OR 14 MILES NORTH OF ODESSA NEAR U.S. HIGHWAY 385. THIS STORM WAS MOVING EAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. EXPECT SMALL HAIL AND LOCALLY STRONG WIND GUSTS TO NEAR 55 MPH WITH THIS STORM. MONITOR THE LATEST WEATHER INFORMATION...AND BE PREPARED TO ACT SHOULD SEVERE WEATHER THREATEN OR IF WARNINGS ARE ISSUED.
Special weather statement, Aug 13, 5:28 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT SAT AUG 13 2005 NMZ028-140030- EDDY COUNTY PLAINS- 528 PM MDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER LOVING AT 528 PM MDT...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:56 PM MDT | Flash Flood Warning | MAF | Lea | 94 min |
| Aug 14, 8:03 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Aug 14, 5:40 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.